Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 89, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 2, 2003, 6:41 PM MDT for El Paso County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 6:41 PM MDT (00:41 UTC)
- Expired
- Aug 2, 2003, 7:45 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 48 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 759 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2814 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
981 WUUS55 KPUB 030041 SVRPUB COC041-030145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 640 PM MDT SAT AUG 2 2003 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 745 PM MDT * AT 640 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS 6 MILES NORTH OF SCHRIEVER AFB...OR ABOUT 15 MILES EAST OF COLORADO SPRINGS...MOVING SOUTH AT 10 MPH. * SOME LOCATIONS AFFECTED WILL BE... SOUTHEASTERN COLORADO SPRINGS...ELLICOTT...YODER AROUND 655 PM MDT SCHRIEVER AFB AROUND 710 PM MDT TRUCKTON AROUND 735 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3905 10438 3898 10463 3850 10459 3867 10409 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:17 PM MDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 2, 2:17 PM MDT, 4 hours 24 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 217 PM MDT SAT AUG 2 2003 SHORT TERM DISCUSSION...(TONIGHT AND SUNDAY). CURRENTLY: THE UPPER RIDGE OF HIGH PRES WAS LOCATED OVER COLORADO BACK INTO THE GREAT BASIN...WITH A FETCH OF MOISTURE BEING DRAWN UP INTO THE FOUR CORNERS. THIS WAS EVIDENT BY CONVECTION BREAKING OUT OVER W CO AND NM...AND NE UTAH. GENERAL FLOW OVER MUCH OF THE CWA (E HALF OF CO) WAS NW...AND H5 VORT CHARTS INDICATED DOWNWARD FORCING ASSOCIATED WITH THIS FLOW. LARGE CAP OVER THE E PLAINS THIS AFTERNOON ALSO HINDERING CONVECTION...AND ONLY APPARENT TRIGGER WILL BE HEATING. SLOW MOVING THUNDERSTORMS HAVE DEVELOPED OVER THE E SAN JUANS...SPECIFICALLY OVER THE MILLION BURN SCAR... AND INCREASING RAINFALL AMOUNTS HAVE STARTED COMING IN. TONIGHT: RAINFALL AMOUNTS HAVE STEADILY INCREASED ACROSS THE MILLION BURN SCAR AS SLOW MOVING STORMS CONTINUE TO REDEVELOP THERE...SO HAVE DECIDED TO GO WITH A FLASH FLOOD WARNING. EXTENDING THE WARNING IS A POSSIBILITY THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES UP FROM NM...WHICH COULD SPARK EVEN MORE STORMS. ENOUGH SHEAR AND CAPE OVER THE E PLAINS FOR POTENTIAL FOR SEVERE WX...BUT THE TRIGGER IS LACKING. CONVECTION OVER THE W MTS THIS AFTN SHOULD MOVE ACROSS THE SAN LUIS VALLEY...WHILE STORMS EXPECTED TO FIRE OVER THE S FRONT RANGE WILL EDGE OUT ONTO THE ADJACENT PLAINS. THESE STORMS...IF SEVERE...WILL MOST LIKELY BE PULSE-TYPE. ANY STORMS THAT DO DEVELOP OVER THE FAR E PLAINS MOST LIKELY WILL BE DUE TO OUTFLOW. THEREFORE...TEMPTED TO LOWER OR ELIMINATE ALL TOGETHER PRECIP CHANCES FOR THE FAR E PLAINS...BUT WILL ALLOW CURRENT FORECAST GRIDS TO CONTINUE. UPPER RIDGE IS FORECAST TO SLIDE SLOWLY TO THE E TONIGHT...WITH H5 VORT CHARTS INDICATING PLENTY OF DOWNWARD FORCING FOR THE CWA WHICH WILL EFFECTIVELY SHUT DOWN CONVECTION SOON AFTER SUNSET. 850 AND 700 MB TEMP GRIDS INDICATE WARMING TONIGHT...AND ONGOING GRIDS COVER THIS WELL. SUNDAY: UPPER RIDGE WILL BE FIRMLY IN PLACE FOR TOMORROW...WITH MONSOON PLUME EDGING MORE INTO W CO. TEMP CHARTS INDICATE VERY SIMILAR READINGS TO TODAY...BUT THE DECIDING FACTOR WILL BE AMOUNT OF CLOUD COVER/RAINFALL AND THE EFFECT ON TEMPS. WITH MORE MOISTURE BEING ADVECTED INTO THE CWA...INCREASED POPS ALL AREAS SUNDAY AFTERNOON LOOKS GOOD. ADDITIONAL ATTENTION FOR THE VARIOUS BURN SCARS WILL BE NEEDED TOMORROW. MOORE // LONG TERM DISCUSSION...(SUNDAY NIGHT THROUGH SATURDAY). CONVECTION FROM SUNDAY AFTERNOON WILL LINGER THROUGH THE EVENING HOURS...AS SHORT WAVE ROTATES OVER THE TOP OF THE RIDGE CENTERED OVER NEW MEXICO. HAVE SHUT OFF CHANCE FOR MEASURABLE RAIN AT MIDNIGHT... AS ATMOSPHERE STABILIZES PER MODELS. ON MONDAY...RIDGE WILL STRENGTHEN AND MODELS SHOW THAT ATMOSPHERE WILL STABILIZE SOME FROM SUNDAYS VALUES...BUT TRAPPED MOISTURE IN THE RIDGE WILL STILL BRING A CHANCE FOR SHOWERS/THUNDERSTORMS TO THE AREA. BROUGHT DOWN POPS TO 20 PERCENT OVER THE ENTIRE AREA MONDAY AFTERNOON AND EVENING. GOING FORECAST OF SLIGHTLY WARMER LOOKS GOOD...AS MID LEVEL TEMPS ABOUT THE SAME...BUT THERE SHOULD BE MORE INSOLATION. GUIDANCE TOO LOW. TUESDAY THROUGH SATURDAY...THE UPPER RIDGE BECOMES FULLY ENTRENCHED ACROSS THE ROCKIES...AS TROUGH POSITIONS OVER THE GREAT LAKES AND ANOTHER TROUGH IS QUASI-STATIONARY IN THE PACIFIC OFF THE PACIFIC NORTHWEST COAST. THERE WILL BE LITTLE DAY TO DAY TEMPERATURE CHANGE THROUGH SATURDAY...AND WITH TRAPPED MOISTURE IN THE RIDGE... WILL KEEP THE 20 POPS IN EVERY DAY. GUIDANCE HIGH TEMPS WOEFULLY LOW....AND WILL CONTINUE OUR FORECAST OF 90S IN THE PLAINS AND 70S AND 80S GENERALLY IN THE HIGHER TERRAIN. THE 8-14 DAY OUTLOOK IS FOR MORE OF THE SAME...WITH ABOVE NORMAL TEMPS AND BELOW NORMAL PRECIP. -TLM- .PUB...NONE.
Hazardous weather outlook, Aug 2, 6:30 AM MDT, 12 hours 11 minutes before
COZ058>089-093>099-031230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 630 AM MDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON. ABUNDANT LOW LEVEL MOISTURE...COMBINED WITH AFTERNOON HEATING WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS BETWEEN NOON AND 100 PM...WHICH WILL MOVE OFF INTO THE ADJACENT PLAINS AFTER 200 PM. AS THUNDERSTORMS MOVE INTO THE ADJACENT INTERSTATE 25 CORRIDOR...ONE OR TWO THUNDERSTORMS COULD BECOME SEVERE...WITH HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH THE PRIMARY THREATS. LOCALLY HEAVY RAIN MAY ALSO ACCOMPANY THE STRONGER STORMS...WHICH COULD POSE A THREAT FOR LOCALIZED FLASH FLOODING ACROSS THE BURN SCARS. PEOPLE IN AND NEAR THE BURN SCARS SHOULD BE ALERT FOR THE POSSIBILITY OF HEAVY RAINFALL...AND BE PREPARED TO TAKE ACTION IF NECESSARY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. ON SUNDAY...LOCALLY HEAVY RAIN MAY ACCOMPANY THE THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO. AT THIS TIME...IT APPEARS THE MAIN THREATS FROM THUNDERSTORMS WILL BE HEAVY RAIN...LIGHTNING...HAIL AROUND 1/4 INCH IN DIAMETER...AND WIND GUSTS TO AROUND 40 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 200 PM ACROSS THE SOUTHEAST COLORADO PLAINS. KT/METZE
In the hours before
Local storm report, Aug 2, 5:10 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
510 PM MDT SAT AUG 2 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM S SOUTH FORK CO FLASH FLOOD
08/02/03 RIO GRANDE RIO GRANDE SHERIFF
REPORTED WATER FLOWING
ACROSS COUNTY HIGHWAY 20.
FLOODING ON ROADWAYS AND
SOME TREES BROUGHT DOWN BY
FLOWING WATER IN THE BEAVER
MOUNTAIN ESTATES. BEAVER
MOUNTAIN ROAD HAD WATER 18
INCHES DEEP. A ROAD WAS
WASHED OUT IN THE WILLOW
PARK ESTATES AREA. REPORTED
BY LAW ENFORCEMENT.
MWThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:34 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 56 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.